- Israel’s Health Ministry said the inflammation cases (called myocarditis) “were likely linked to their vaccination,” according to Reuters.
- Per The Hill, the health ministry said “the cases typically occurred after the second dose, where patients would develop mild illness, chest pains, shortness of breath and rapid heart palpitations.”
What does Pfizer say?
Pfizer told Reuters it is aware of the findings and meets regularly to discuss new findings. But no causal link between the vaccine and heart inflammation — which is “an inflammation of the heart muscle, and can occur following certain infections,” according to The New York Times — has been identified.
“No causal link to the vaccine has been established,” Pfizer said in a statement to The Hill. “With more than 300 million doses of the Pfizer-BioNTech COVID-19 vaccine administered globally, the benefit-risk profile of our vaccine remains positive.”
Pfizer said these findings are often reviewed. It’s unclear if the vaccine developer will review the new research, though.
A look at the numbers
According to Reuters, there have been 275 cases of myocarditis in Israel from December 2020 to May 2021 among 5 million vaccinated people.
- So, according to those numbers, there’s been a myocarditis case reported among 0.0055% of all vaccinated people.
- Around 148 of those cases happened “around the time of vaccination,” the ministry said, according to The Hill.
More details on heart inflammation link
The Centers for Disease Control and Prevention said at the end of May that it planned to investigate rare cases of heart inflammation among young people and teens who have been fully vaccinated against COVID-19. The CDC said the cases were unrelated to the vaccine.
- The CDC said it planned to review “rates of myocarditis reports in the window following COVID-19 vaccination have not differed from expected baseline rates.”
Correction: This article previously said that 275/5000000 is 0.000055%. It is actually 0.0055%.